What Are the Risks of Taking Acetaminophen?

Read Transcript

The biggest risk of taking too much Acetaminophen is that it can cause liver damage. So once the liver starts to show signs of damage, you can have yellowing of the skin, nails, and of the eyes. You can develop itchy skin because there are toxins that are building up under the skin surface. Over time, if you can reach a period of severe liver failure, you can actually have problems with bleeding and bruising.

You can retain a lot of water and have problems with infections. So liver damage is actually much harder to reverse than other types of damage, and the danger with acetaminophen is that there aren't too many warning signs. So by the time it starts to show signs of liver damage, it may actually be be almost too late.

The best way to stay safe with these medications, is to stick to the recommended or prescribed dosages, or even to take slightly less, because if you take the maximum dosage continuously, you can still develop problems.